Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 191, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 29, 2012, 4:44 PM CDT for Carroll County, Henry County, Weakley County, Tennessee. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2012, 4:44 PM CDT (21:44 UTC)
- Expired
- May 29, 2012, 5:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Carroll County, TN, Henry County, TN, Weakley County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:10 PM CDT | TSTM WND DMG | Hollow Rock, TN | 3-4 POWER POLES AND LINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
786
WUUS54 KMEG 292144
SVRMEG
TNC017-079-183-292230-
/O.NEW.KMEG.SV.W.0191.120529T2144Z-120529T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
444 PM CDT TUE MAY 29 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
SOUTHWESTERN HENRY COUNTY IN NORTHWEST TENNESSEE...
SOUTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
* UNTIL 530 PM CDT
* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR ROUTON...OR NEAR MCKENZIE...AND MOVING
SOUTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUNTINGDON
AND MCKENZIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3612 8820 3589 8821 3587 8821 3618 8866
3628 8836 3616 8816
TIME...MOT...LOC 2145Z 308DEG 12KT 3616 8841
$$2 follow-up statements
507
WWUS54 KMEG 292203
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
503 PM CDT TUE MAY 29 2012
TNC183-292213-
/O.CAN.KMEG.SV.W.0191.000000T0000Z-120529T2230Z/
WEAKLEY TN-
503 PM CDT TUE MAY 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEAKLEY COUNTY IS
CANCELLED...
AT 503 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3612 8820 3589 8821 3588 8822 3596 8835
3612 8857 3612 8853 3616 8853 3621 8845
3621 8829 3616 8816
TIME...MOT...LOC 2203Z 320DEG 12KT 3609 8838
$$
TNC017-079-292230-
/O.CON.KMEG.SV.W.0191.000000T0000Z-120529T2230Z/
CARROLL TN-HENRY TN-
503 PM CDT TUE MAY 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN HENRY AND NORTHEASTERN CARROLL COUNTIES...
AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR MIXIE...OR 7 MILES EAST OF
MCKENZIE...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUENA
VISTA...HENRY...HOLLOW ROCK...MCKENZIE...MANSFIELD...HICO...MIXIE...
EPHESUS...CREWS STORE...GARRETSBURG AND DOLLAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3612 8820 3589 8821 3588 8822 3596 8835
3612 8857 3612 8853 3616 8853 3621 8845
3621 8829 3616 8816
TIME...MOT...LOC 2203Z 320DEG 12KT 3609 8838
$$335
WWUS54 KMEG 292222
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
522 PM CDT TUE MAY 29 2012
TNC017-079-292233-
/O.EXP.KMEG.SV.W.0191.000000T0000Z-120529T2230Z/
CARROLL TN-HENRY TN-
522 PM CDT TUE MAY 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HENRY AND
NORTHEASTERN CARROLL COUNTIES WILL EXPIRE AT 530 PM CDT...
AT 523 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.
LAT...LON 3612 8820 3589 8821 3588 8822 3596 8835
3612 8857 3612 8853 3616 8853 3621 8845
3621 8829 3616 8816
TIME...MOT...LOC 2223Z 320DEG 12KT 3604 8833
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:48 PM CDT, 56 minutes earlier.
Area forecast discussion, May 29, 3:48 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 348 PM CDT TUE MAY 29 2012 .DISCUSSION... CURRENTLY...A WEAK COLD FRONT REMAINS NORTH OF THE REGION. ONE OUTFLOW BOUNDARY PUSHED ACROSS EAST ARKANSAS AND PARTS OF WEST TENNESSEE AND NORTHWEST MISSISSIPPI THIS MORNING. BEHIND THIS BOUNDARY DEWPOINTS HAVE DROPPED TO ABOUT 60 WITH TEMPS CLIMBING TOWARD THE MID 90S. A LITTLE TO THE EAST...TOWARD THE TN RIVER...THE AIRMASS HAS RECOVERED FROM THIS MORNINGS CONVECTION AND SBCAPES ARE BACK INTO THE 2500-3000 J/KG RANGE. CONVECTIVE IS TRYING TO FIRE ALONG ANOTHER OLD BOUNDARY...VISIBLE BY ENHANCED CU FIELD ON SATELLITE...STRETCHING FROM SW KY ACROSS NORTHERN PARTS OF THE MIDSOUTH INTO NORTHERN ARKANSAS. THIS EVENING/TONIGHT...WILL CONTINUE WITH ISOLD/SCT COVERAGE INTO THE EARLY EVENING. BEST CHANCES SHOULD BE CLOSER TO THE TN RIVER SINCE THE INSTABILITY IS GREATER THERE. DOUBT THERE WILL BE MUCH COVERAGE AT ALL ALONG AND WEST OF THE RIVER. ANY CONVECTION WILL DIE OUT WITH LOSS OF HEATING. THE WEAK COLD FRONT WILL DRIFT INTO THE MIDSOUTH LATER TONIGHT. 12Z MODELS ARE NOT SHOWING ANY DEVELOPMENT ALONG THIS FRONT. THE LIFT AND CONVERGENCE ALONG THIS BOUNDARY IS MEAGER SO OPTED TO GO DRY FOR THE REMAINDER OF THE NIGHT. WEDNESDAY...THE WEAK FRONT BE LOCATED ACROSS THE AREA. NOT MUCH TO TRIGGER ANY ACTIVITY ALONG THE FRONT EXPECT FOR SURFACE HEATING. THE 12Z NAM DID SHOW AN MCS DEVELOPING ACROSS NW AR LATE TONIGHT MOVING ALONG THE FRONT BUT THAT WOULD PROBABLY WEAKEN BEFORE REACHING THE MIDSOUTH. CANNOT REALLY JUSTIFY ANYTHING GREATER THAN SLIGHT CHANCE POPS. EXPECT A GOOD DEAL OF SUN AND ABOVE NORMAL TEMPS. WEDNESDAY NIGHT INTO THURSDAY NIGHT...THE MODELS ARE IN BASIC AGREEMENT DURING THIS PERIOD THOUGH THE DETAILS ARE STILL IN QUESTION. A POTENT UPPER LOW WILL BEGIN TO DROP OUT OF THE NORTHERN PLAINS WEDNESDAY NIGHT. MEANWHILE SURFACE LOW PRESSURE WILL DEVELOP OVER THE SOUTHERN PLAINS. MODELS ARE DEPICTING MCS DEVELOPMENT TO THE WEST/NORTHWEST OF THE MIDSOUTH...INVOF THE STALLED FRONT...WHICH WILL PROBABLY START LIFTING BACK NORTH AS A WARM FRONT BY THIS TIME. SOME OF THIS ACTIVITY COULD MOVE INTO THE MIDSOUTH LATER WEDNESDAY NIGHT. BY THURSDAY AND THURSDAY NIGHT THE UPPER LOW WILL ROTATE INTO THE MID MISSISSIPPI VALLEY AND THE SURFACE LOW WILL PROBABLY MOVE NORTHEAST ACROSS NORTHERN ARKANSAS INTO THE OHIO VALLEY BY THURSDAY NIGHT. MODELS ARE NOT GREAT AGREEMENT WITH THE TRACK OF THE SURFACE LOW. MEANWHILE THE ASSOCIATED COLD FRONT WILL SWEEP ACROSS THE AREA THURSDAY AND THURSDAY NIGHT. INGREDIENTS ARE IN PLACE FOR AT LEAST SOME SEVERE WEATHER ON THURSDAY THOUGH THE EVENTUAL EVOLUTION DEPENDS GREATLY ON THE IMPACTS FROM ONGOING CONVECTION LATE WEDNESDAY NIGHT/EARLY THURSDAY. AT THIS TIME IT LOOKS LIKE THE AIRMASS WILL BECOME QUITE UNSTABLE BY THURSDAY AFTERNOON WITH LIFTED INDEX VALUES OF -6C TO -8C AND SBCAPES GREATER THAN 2000 J/KG. THOUGH WIND FIELDS ARE NOT OVERLY IMPRESSIVE...MID LEVEL WINDS OF 40 KTS PUSHING IN THURSDAY AFTERNOON...THEY SHOULD BE ADEQUATE FOR AT LEAST SOME STORM ORGANIZATION. DAMAGING WINDS AND HAIL ARE THE MAIN THREATS. THE TORNADO THREAT WILL PROBABLY DEPEND ON THE TRACK OF THE SURFACE LOW. THE COLD FRONT WILL PUSH THROUGH THURSDAY EVENING. THE ECMWF IS THE FASTER MODEL THOUGH EITHER WAY ACTIVITY WILL BE OUT OF THE AREA BY FRIDAY MORNING WITH CLEARING SKIES. FRIDAY THROUGH SATURDAY...SHOULD BE A VERY PLEASANT PERIOD OF WEATHER WITH COOL NORTHWEST FLOW AND WEAK SURFACE HIGH PRESSURE. HIGHS ON FRIDAY WILL BE WELL BELOW NORMAL...IN THE 70S. LOWS FRIDAY NIGHT WILL BE IN THE 50S WITH A FEW 40S IN SOME OF THE COOLER SPOTS. SATURDAY WILL BE A LITTLE WARMER THOUGH STILL WELL BELOW NORMAL. SUNDAY THROUGH TUESDAY...UPPER LEVEL RIDING WILL REBUILD OVER THE AREA WITH A RETURN TO WARM AND MAINLY DRY CONDITIONS. BY TUESDAY A WEAK BOUNDARY MAY SAG INTO THE AREA FROM THE OHIO VALLEY SO INTRODUCED A SMALL POP. SJM && .AVIATION... 18Z TAFS PRIMARY FORECAST CONCERN REMAINS TS CHANCES THIS AFTERNOON. DRIER AIR HAD MOVED INTO THE MS RIVER DELTA...INCLUDING THE MEM AREA... BEHIND AN OUTFLOW BOUNDARY EARLIER THIS MORNING. IN ADDITION... DEEP ATMOSPHERIC MIXING HAS ALSO SERVED TO BRING DRIER AIR ALOFT TO THE SURFACE. KNQA WAS SHOWING LIGHT RETURNS FROM AGRICULTURAL FIRES OVER THE MS RIVER DELTA. GIVEN THE LACK OF STRONG LOW LEVEL FORCING BEHIND THE EXITED BOUNDARY... TS CHANCES APPEAR TOO LIMITED WARRANT A VCTS MENTION AT MEM AND JBR. HAVE KEPT A BRIEF VCTS MENTION AT MKL AND TUP... WHERE DEEPER MOISTURE WAS IN PLACE UPSTREAM OF A PROGRESSIVE MIDLEVEL TROF AXIS. THIS IS A LOW CONFIDENCE VCTS... AND MAY HAVE TO PULL VCTS FROM THOSE TERMINALS IF DRIER AIR MIXES IN. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 73 93 73 84 / 20 20 30 60 MKL 65 91 67 82 / 20 10 30 60 JBR 67 90 69 79 / 20 20 40 80 TUP 69 93 68 88 / 20 20 30 50 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 29, 3:53 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 353 PM CDT TUE MAY 29 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-301130- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 353 PM CDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A FEW STRONG STORMS ARE POSSIBLE THIS EVENING. HAIL AND GUSTY WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW STRONG STORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT ACROSS NORTHERN MISSISSIPPI AND EAST CENTRAL ARKANSAS. HAIL WOULD BE THE MAIN THREAT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING AS A COLD FRONT PUSHES THROUGH. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...BUT A TORNADO OR TWO CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND THURSDAY EVENING. SJM
In the hours before
Local storm report, May 29, 11:47 AM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1147 AM CDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 AM HAIL 1 S RIPLEY 34.72N 88.94W
05/29/2012 E1.00 INCH TIPPAH MS TRAINED SPOTTER
QUARTER SIZED HAIL AND GUSTY WINDS APPROX 60 MPH ALONG
HWY 15 NEAR RIPLEY.
0630 AM HAIL 10 W LEXINGTON 35.65N 88.57W
05/29/2012 E0.75 INCH HENDERSON TN PUBLIC
PENNY SIZE HAIL REPORTED ON HIGHWAY 412.
&&
MRMSpecial weather statement, May 29, 3:54 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
354 PM CDT TUE MAY 29 2012
TNZ004-292130-
HENRY TN-
354 PM CDT TUE MAY 29 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...
NORTHEASTERN HENRY COUNTY IN NORTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND WINDS TO
50 MPH WAS LOCATED 12 MILES NORTH OF PARIS AT 354 PM CDT...MOVING
SOUTHEAST AT 25 MPH.
PEOPLE IN HENRY COUNTY...INCLUDING LOCATIONS NEAR PARIS LANDING STATE
PARK AND PARIS...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3635 8800 3635 8809 3626 8808 3622 8811
3622 8813 3615 8817 3650 8851 3650 8805
3644 8805 3640 8801 3636 8799
TIME...MOT...LOC 2054Z 315DEG 22KT 3646 8835Special weather statement, May 29, 4:32 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
432 PM CDT TUE MAY 29 2012
TNZ003-004-021-292200-
WEAKLEY TN-CARROLL TN-HENRY TN-
432 PM CDT TUE MAY 29 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...
NORTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
HENRY COUNTY IN NORTHWEST TENNESSEE...
SOUTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT LEAST 40 MPH WAS
LOCATED FROM 7 MILES NORTH OF SPRINGVILLE TO 4 MILES NORTHEAST OF
MCKENZIE AT 432 PM CDT...MOVING SOUTHEAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CARROLL...HENRY AND WEAKLEY COUNTIES...INCLUDING LOCATIONS
NEAR MCKENZIE AND PARIS...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3635 8809 3626 8808 3622 8811 3622 8813
3615 8817 3612 8820 3593 8821 3614 8862
3645 8813 3636 8799
TIME...MOT...LOC 2132Z 308DEG 18KT 3634 8813 3615 8843The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 5:13 AM CDT | Severe Thunderstorm Warning | MEG | Carroll | 17 min |
| May 29, 5:27 AM CDT | Severe Thunderstorm Warning | MEG | Chester, Madison | 33 min |
| May 29, 6:12 AM CDT | Severe Thunderstorm Warning | MEG | Carroll, Henderson | 48 min |
| May 29, 6:48 AM CDT | Severe Thunderstorm Warning | MEG | Carroll | 27 min |
| May 29, 6:56 AM CDT | Special Weather Statement | MEG | McNairy | 34 min |
| May 29, 7:00 AM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 29 min |
| May 29, 3:54 PM CDT | Special Weather Statement | MEG | Henry | 36 min |
| May 29, 4:32 PM CDT | Special Weather Statement | MEG | Henry | 28 min |
| May 29, 5:51 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.